DEAR DR. ROACH: I have dealt with irritable bowel syndrome for over 40 years. I have had less cramping and loose stools when I quit drinking milk. However, now over the past few years I have had mild constipation and very frequent bloating. I take dicyclomine, 10 mg, before meals and bedtime, that helps a little with spasms. When bloating is more constant, I take Phazyme, Tums and Pepto-Bismol, along with 150-mg ranitidine, which helps a little. I am concerned that I am taking too many types of pills to control it. I have been getting acid reflux lately and feel pressure in the stomach and up under the breast bone with a lot of burping.
My question is if it is OK to take all of these pills within a couple of hours, or is there a better alternative? I wore a heart monitor for a month because of irregular heartbeats and heavy heart beat. Incidences were recorded, but it wasn't severe enough to be concern with right now. I feel the problem was caused by the pressure of bloating. -- J.F.
ANSWER: Irritable bowel syndrome is a common (10 to 15 percent of adults) disorder of the gastrointestinal tract, manifested by abdominal pain or discomfort and bloating, along with changes in bowel movements, such as diarrhea or constipation. Abdominal discomfort is typically relieved by a bowel movement in IBS.
Primary treatment for IBS is an appropriate diet and relationship with food. Stopping milk, for example, seemed to have helped you a lot. It is possible other dietary changes may reduce the need for medication, and a meeting with a gastroenterologist and a nutritionist dietician may be have a dramatic effect on your symptoms. Many foods (known as FODMAPs, for "fermentable oligo-, di-, and monosaccharides and polyols") can worsen symptoms, and learning how to reduce these takes more space than I have in 10 columns.
Dicyclomine is an antispasmodic that helps some people with IBS. Phazyme is a brand of simethicone, an anti-gas agent; Tums is an antacid; Pepto-Bismol is an antidiarrheal and antimicrobial; and ranitidine partially suppresses stomach acid. None of these is specific for irritable bowel syndrome, and all are generally considered safe with few serious adverse effects. I'm not sure how many of your symptoms are due to acid reflux (acid going backward from the stomach, up into the esophagus) and how many are due to IBS. I agree with you that you may not need all these medications. Try tapering them off, especially if you are able to find some dietary treatment.
However, I don't think any of the drugs you are taking are likely to cause problems with your heartbeat. Irregular heartbeats are common and without additional concerning symptoms, such as fainting or chest discomfort, may not need further evaluation unless they continue to bother you.
DEAR DR. ROACH: I've been recommended a supplement made from powdered fruits and vegetables. Would this be beneficial? -- D.T.
ANSWER: I believe in getting nutrition from food, not supplements, whenever possible. Supplements should be used for specific issues or concerns and not to promote general health, with a very few possible exceptions (omega 3 and vitamin D supplements remain controversial). I would rather you spend your money on an extra serving or two of fruits and vegetables a day than take a powdered supplement.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2019 North America Syndicate Inc.
All Rights Reserved
Join the Discussion
paNOW is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.